Aa
A
A
Close
1469311 tn?1286576786
Why is my thyroid getting worse?
I have been on thyroid medicine for over six years for hypothyroidism. I just had my TSH tested and it came back 8.65. I know I have gained some unexplainable weight and have definitely been lethargic and tired all of the time. I don't understand why it's so high.

Anyone have any suggestions? Will this cause problems for me? I'm only 36...
Cancel
4 Answers
Page 1 of 1
Avatar universal
Have you ever been tested to see if you may have an autoimmune system problem causing your hypothyroidism?  If Hashimoto's Disease is the cause, then that would explain the possible need for more medication over time, to avoid hypo symptoms.  How much medication are you taking and what type?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
649848 tn?1424570775
Are you getting any tests, other than TSH done?  TSH is a pituitary hormone and does not tell the entire story.  You should also have a Free T3 and Free T4, each time you have a TSH test.  

As gimel said, you might want to test for antibodies as well.  Hashimoto's is an autoimmune disease in which antibodies eventually destroy the thyroid. As this destruction takes place, the thyroid makes less and less hormone; it's often necessary to increase your replacement med in order to replace what the thyroid is no longer producing.
Comment
Cancel
649848 tn?1424570775
Comment
Comment
Submit Comment
1469311 tn?1286576786
I am currently taking 50 mcg of Levothroid. I haven't had a T3 and T4 test in over a year, but it was fine. I think I was tested for the autoimmune thing and it was positive. I guess I need to find out more about it...

Thanks gimel and Barb 135.
Comment
Cancel
1469311 tn?1286576786
Comment
Comment
Submit Comment
231441 tn?1333896366
Regardless, you need to have your thyroid medications increased.  I hope your doctor will increase your dose up to 75 mcg and then retest in 6 weeks.

it would be good if he can also test your FT3 and FT4 at the same time (not T3/T4) as testing TSH after the med increase to see how your levels are and if you need a further increase after this next one.

Seeing you have antibodies, that would mean that your thyroid is being progressively destroyed.... you medication requirement will likely continue to increase over time until you are on a full replacement dose.

Best regards

Comment
Cancel
231441 tn?1333896366
Comment
Comment
Submit Comment
Your Answer
1469311 tn?1286576786
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Thyroid Answerers
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
649848 tn?1424570775
Blank
Barb135
FL
657231 tn?1453836403
Blank
rumpled
Northern, NJ
1756321 tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar m tn
Blank
flyingfool
WI